Minnesota, 2019

Hail and Damaging Wind in Minnesota, July 3, 2019

July 3, 2019 · NWS FGF · 5 events in 3 counties and zones

By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of July 3rd, a stationary boundary set up from near Oakes, North Dakota, to near Bemidji, Minnesota. The boundary was mainly a wind shift line, with south winds to the south of the boundary, and north winds to the north of the boundary. Thunderstorms broke out along the boundary, and also to the north of the boundary. The storms were slow movers, tracking slowly to the east-northeast. These storms mainly produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 6:04 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 3, 6:04 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
704 PM CDT Wed Jul 3 2019

.UPDATE...
Issued at 647 PM CDT Wed Jul 3 2019

Several areas of convection developing across the area as upper
wave approaching the area is helping overcome weak mid level lapse
rates. MU CAPE ranging from 1000J/kg in the northern valley and up
to 3000J/kg along the SD/ND border. Effective shear remains
strongest in the north and west with around 40kts and 25 to 30 in
the south. Went ahead and expanded the watch to include the Red
River valley counties from Grand Forks/Polk southward which goes
until midnight. Most likely hazards will be hail with initial
updrafts and then wind gusts as storms evolve. General eastward
progression expected this evening into the overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jul 3 2019

Afternoon surface observations show two areas of low level
convergence, worth noting for potential locations of evening
convective initiation. The first area of interest is along a weak
boundary extending southwest to northeast across the Devils Lake
basin, where cumulus congestus have begun to develop from Devils
Lake southwest toward Bowden. Despite a strongly sheared profile,
instability and lapse rates are fairly weak in this region,
diminishing severe weather threat. A second, more apparent area of
interest has develop along and south of a frontal boundary extending
from western NE to southeast ND and west central MN. GOES-16 1
minute visible data this afternoon show areas of orphan anvil
development in this region since mid day, but cells north of the
ND/SD border have struggled to maintain an updraft given the weaker
sheared but more strongly unstable, uncapped environment.
Orientation of westerly deep layer shear vectors slightly off of the
boundary would suggest that developing storms will not remain
discrete for long before merging into clusters. Expect tonight into
early Thursday to evolve similarly to Tuesday evening, in which
isolated strong to severe thunderstorms cannot be ruled out but
would need to overcome a conditional environment. CAMs indicate
severe weather from the evening activity would be most likely
from 4-8pm, before instability starts to wane diurnally.
Orientation of westerly deep layer shear vectors slightly off of
the boundary would suggest that developing storms will not remain
discrete for long before merging into clusters.

There is once again a signal for a shower/storm complex to develop
in the western Dakotas and progress east or northeast into the
forecast area. This is most likely to affect areas along and
(mostly) south of US Hwy 2 across east central to southeast ND late
tonight and northwest and west central MN late tonight into Thursday
morning. Main threats with the strongest cells embedded in this
storm complex would be damaging hail (up to quarter sized) and wind
gusts (up to 60 mph) but cannot rule out threat for localized heavy
rainfall given precipitable water values near 1.5 inches.

After showers and storms clear out early Thursday, Independence Day
looks to be quite pleasant, despite lingering potential for isolated
showers or storms during the afternoon and evening. Afternoon high
temperatures on Independence Day will reach the 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed Jul 3 2019

12Z Fri - 00Z Sun

Cold front is expected to exit the far southeast zones Fri morning.
Short wave forecast to move through Fri night and will produce
precip in the southern zones.

Sun - Wed

Split flow across North America with northern stream over central
Canada and southern stream over northern states. Long wave trough
over the West Coast will break down and shift east. Long wave ridge
over the Central and Southern Plains will retrograde over the Desert
Southwest and Intermountain West.

The ECMWF becomes a faster solution compared to the GFS over the
area by Mon. The two models are out of phase by Tue.

Next best chance for thunderstorms will be Sun night through Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 647 PM CDT Wed Jul 3 2019

Thunderstorms approaching GFK and FAR in the next 1 to 3 hours
will have the potential for gusty winds and possibly hail. Storms
will continue to move east through the overnight with light winds
and possible MVFR CIGS for a short period tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...BP
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jul 3, 4:47 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
547 AM CDT Wed Jul 3 2019

MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-041100-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight. Severe
thunderstorms may develop this afternoon and evening across
southeast North Dakota and west central Minnesota mainly south of
Highway 200. Hail to 1.5 inches and winds to 60 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 3, 4:41 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Wed Jul 3 2019

NDZ014-015-024-026-032315-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
541 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
NORTHWESTERN NELSON...SOUTHEASTERN RAMSEY AND EASTERN EDDY COUNTIES
UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Warwick, or 23 miles south of Devils Lake, moving
northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tokio around 600 PM CDT.
  Warwick around 605 PM CDT.
  Hamar around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.

LAT...LON 4762 9892 4780 9909 4815 9839 4787 9812
TIME...MOT...LOC 2241Z 238DEG 24KT 4777 9889

NC
Special weather statement, Jul 3, 5:11 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
611 PM CDT Wed Jul 3 2019

NDZ014-024-026-028-032345-
Griggs ND-Nelson ND-Eddy ND-Benson ND-
611 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTHERN
NELSON...NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 645 PM
CDT...

At 611 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to 10 miles northwest of McHenry.
Movement was east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mose and Red Willow Lake around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Stump Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.

LAT...LON 4792 9856 4792 9853 4795 9852 4802 9845
      4802 9842 4804 9842 4798 9788 4792 9788
      4752 9831 4768 9881
TIME...MOT...LOC 2311Z 287DEG 16KT 4796 9841 4769 9873

NC

The radar

The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Polk

When
July 3, 6:47 PM CST
Where
Polk County, 1.96 mi SW of Olga
Reported by
Social Media
Coordinates
47.660, -95.700

A funnel cloud was viewed and photographed from multiple locations.

Hail, Beltrami

When
July 3, 8:34 PM CST
Where
Beltrami County, 1.99 mi WSW of Bemidji
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -94.940

Dime to quarter sized hail was reported near the high school.

Thunderstorm Wind, Beltrami

When
July 3, 8:35 PM CST
Where
Beltrami County, 3.1 mi SSE of Wilton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.460, -94.970

A tree was blown onto Archery Road.

Hail, Norman

When
July 3, 8:36 PM CST
Where
Norman County, 0.94 mi E of Perley
Measured
1 in hail
Reported by
Social Media
Coordinates
47.180, -96.800

Hail, Beltrami

When
July 3, 8:50 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.480, -94.880

The hail fell along Division Street.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829128, 829129, 829130, 829132, 829134.